Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Lincoln, IL

May 31, 2000Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2000, 2:33 AM CDT for Knox County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2000, 2:33 AM CDT (07:33 UTC)
Expired
May 31, 2000, 3:15 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS53 KILX 310735
SVRSPI
ILC095-310815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
233 AM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 315 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF
  GALESBURG TO 10 MILES WEST OF KNOXVILLE...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIO
  GALESBURG
  WATAGA
  ONEIDA
  ALTONA
  KNOXVILLE
  VICTORIA
  GILSON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4115 9043 4089 9044 4079 9000 4113 9000

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:30 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 30, 9:30 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
930 PM CDT TUE MAY 30 2000

UPDATED ZONES TO INCREASE CONVECTION CHANCES FOR KNOX...STARK AND
MARSHALL COUNTIES OVERNIGHT. ALSO DIMINISHED SOUTH WINDS BY 5 MPH.

AT 9 PM CDT ACROSS CENTRAL IL...TEMPS IN THE MID 70S WITH DEWPOINTS
IN THE UPPER 60S TO AROUND 70...WHILE SOUTH WINDS HAVE SETTLED DOWN
BETWEEN 5-15 MPH AND SKIES PARTLY CLOUDY. HIGHS TODAY REACHED THE
LOWER TO MIDDLE 80S.

MCS BEGAN BLOSSOMING IN CENTRAL IA NEAR AND N OF DSM AT 2330Z/630 PM
CDT. IR AND RADAR MOSAICS SHOW A WELL DEVELOPED MCS OVER CENTRAL AND
NE IA AND MOVING E WITH TORNADO WATCH COVERING MUCH OF IA TIL 06Z/1 AM
CDT. 925-850 PROFILER DATA SHOWING THIS MCS DEVELOPING ON NOSE OF
SSW NOCTURNAL JET OF 35-40 KTS INTO CENTRAL IA. 850-500 THICKNESS
FIELDS SHOW THIS MCS INITIALLY TRACKING E ACROSS E IA AND FAR NW IL
LATE THIS EVENING...THEN TURNING MORE SE ACROSS NORTHCENTRAL/NE IL
OVERNIGHT. LOOKS LIKE IT WILL AFFECT AREAS N OF I-74...POSSIBLY
REACHING GALESBURG AROUND MIDNIGHT AND DANVILLE TOWARD 4 AM. SPC HAS
SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NW OF THE IL RIVER...
WHILE HEAVY RAIN THREAT IN EXCESS OF 1 INCH ALONG AND N OF I-80.

WARM FRONT STRETCHING FROM CENTRAL IA NEAR KDSM TO NEAR KMSN IN
SOUTHERN WI...TO KORD...THEN TO KIND IN CENTRAL INDIANA. BEST CHANCE
OF CONVECTION TO BE FOCUSED ALONG THIS BOUNDARY...WHICH WILL SAG BACK
SOUTH INTO NORTHERN IL TONIGHT AS MCS ROLLS IN. CONVECTION POPS RANGE
FROM 50% FAR N 3 COUNTIES TO 30% CENTRAL AND DRY SOUTH OF I-70. LOWS
65 TO 70 APPEAR REASONABLE WITH SOUTH WINDS 10-15 MPH...A BIT LIGHTER
SE CWFA WITH WEAKER PRESSURE GRADIENT.

.ILX...
IL...NONE.

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:15 AM CDTFlash Flood WarningILXKnox3 hr
May 31, 5:05 AM CDTSevere Thunderstorm WarningILXFulton, Peoria40 min
May 31, 7:17 AM CDTFlash Flood WarningILXKnox103 min
May 31, 8:50 AM CDTFlash Flood WarningILXKnox3 hr
May 31, 10:21 AM CDTSevere Thunderstorm WarningILXFulton39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.